Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

August 29, 2018Jefferson County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 29, 2018, 2:08 PM CDT for Jefferson County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2018, 2:08 PM CDT (19:08 UTC)
Expired
Aug 29, 2018, 2:45 PM CDT
In force
37 min
Issued by
NWS Birmingham, AL

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WWUS84 KBMX 291908
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
208 PM CDT WED AUG 29 2018
 
ALZ024-291945-
Jefferson AL-
208 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON COUNTY
UNTIL 245 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gardendale, moving southwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Birmingham, Gardendale, Fultondale, Tarrant, Adamsville, Graysville,
Brookside, Cardiff, Forestdale, Minor, Sayre and Docena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3370 8679 3362 8676 3354 8695 3378 8700
TIME...MOT...LOC 1908Z 063DEG 6KT 3365 8683 

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 29, 12:49 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 29, 12:49 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1249 PM CDT Wed Aug 29 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

High pressure persists for the Southeast US today, though a weak
upper level shortwave does slide through the Midwest and acts to
weaken the ridge slightly. Deep moisture return in conjunction
with the weakening of the ridge will allow better coverage of
afternoon showers and thunderstorms compared to the past few days.
Expect rain chances generally in the 40-50% range this afternoon,
persisting just past sunset before storms diminish overnight.
PWATs will be roughly 1.8-2", which isn't extreme for this time of
year, but is in the upper end of climatology, so I expect some of
the storms to produce localized heavy rainfall. Temperature-wise,
highs should be within a couple degrees of our normal high temps
for this time of year. Soundings suggest the potential for some
patchy fog tomorrow morning. Any fog development likely wouldn't
last very long before daytime heating mixes it out, so I have only
mentioned it for an hour or so in the forecast just before
sunrise tomorrow morning.

25/Owen

.LONG TERM...
Thursday through Tuesday.

Scattered showers and storms will continue into Thursday and
Friday with a weak upper-level trough over the region. However,
a shift in the pattern is expected for the weekend and into early
next week. An upper-level ridge may become dominant across the
eastern CONUS and the western Atlantic. This setup is fairly
classic for early September, featuring tropical waves and a long
fetch of deep-layer easterly flow from Bermuda to the Gulf of
Mexico. Low-level diffluence around the western edge of the ridge
should favor somewhat drier air across our forecast area, with
higher quality moisture closer to the Gulf Coast. Convection may
be rather isolated during the period, with perhaps slightly
greater coverage across the southern counties.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

--VFR conditions outside of (mainly) diurnally-driven showers and
 thunderstorms today and Thursday--

As of 17:45Z/12:45PM, cumulus clouds were widespread across
Central Alabama, with clusters of showers and thunderstorms. I've
gone with VCSH as prevailing with TSRA tempo'd as updrafts have
not been very robust so far, resulting in mainly short-lived pulse
showers and very isolated lightning. However, given eventual clustering
and outflow interactions through the afternoon, thunderstorms
could form near any terminal.

VCSH been carried a bit further into the evening compared to a
typical day, and will monitor for any necessary extension of
lightning. While fair clouds are carried through the rest of the
night, I can't rule out additional pop-ups across Central
Alabama, though coverage won't be as high as the afternoon.
Patchy fog is possible overnight into early morning.

For Thursday, expect another round of scattered showers and
thunderstorms. Activity will be most active in the afternoon-to-
evening time frame, though some early-bird showers are possible.

89^GSatterwhite

&&

.FIRE WEATHER...

Moisture and rain chances will gradually increase over the next
few days, with generally daytime heating-driven activity. Some
patchy fog is possible each morning based on the previous days
rain. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  89  70  88  69 /  40  50  30  40  20
Anniston    71  89  70  89  70 /  40  40  30  40  20
Birmingham  72  89  72  90  72 /  40  50  30  40  20
Tuscaloosa  72  90  72  91  72 /  40  50  30  40  20
Calera      71  88  70  89  71 /  40  50  30  40  20
Auburn      70  87  70  89  71 /  40  40  30  40  20
Montgomery  71  90  71  90  72 /  40  50  30  40  20
Troy        70  88  70  89  71 /  40  50  30  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 29, 3:49 AM CDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
349 AM CDT Wed Aug 29 2018

ALZ011>015-017>050-301200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
349 AM CDT Wed Aug 29 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 29, 12:48 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1248 PM CDT WED AUG 29 2018

ALZ029-038-291815-
Randolph AL-Chambers AL-
1248 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH AND NORTH
CENTRAL CHAMBERS COUNTIES UNTIL 115 PM CDT...

At 1248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roanoke, moving southwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Roanoke, Stroud, Welch, Roanoke Municipal Airport and Rock Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3301 8537 3316 8547 3322 8527 3312 8523
      3311 8523
TIME...MOT...LOC 1748Z 056DEG 6KT 3314 8531

05
Special weather statement, Aug 29, 1:18 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
118 PM CDT WED AUG 29 2018

ALZ024-291845-
Jefferson AL-
118 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
145 PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midfield, or over Fairfield, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Southwestern Birmingham, Bessemer, Homewood, Hueytown, Fairfield,
Pleasant Grove, Midfield, Adamsville, Brighton, Lipscomb, Sylvan
Springs, Mulga, Birmingham Fairgounds, Edgewater, McDonald Chapel,
Concord, Ensley, Minor, Forestdale and Dolomite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3346 8681 3338 8692 3347 8711 3357 8692
TIME...MOT...LOC 1818Z 127DEG 8KT 3345 8692

05
Special weather statement, Aug 29, 1:26 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
126 PM CDT WED AUG 29 2018

ALZ028-029-291900-
Clay AL-Randolph AL-
126 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDOLPH AND EAST
CENTRAL CLAY COUNTIES UNTIL 200 PM CDT...

At 126 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Wedowee, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lake Wedowee, Malone, R.L. Harris Dam and Cragford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3329 8568 3332 8555 3315 8547 3313 8569
TIME...MOT...LOC 1826Z 319DEG 10KT 3324 8562

05
Special weather statement, Aug 29, 1:57 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
157 PM CDT WED AUG 29 2018

ALZ025-034-291930-
Bibb AL-Shelby AL-
157 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY AND
NORTHEASTERN BIBB COUNTIES UNTIL 230 PM CDT...

At 156 PM CDT, Doppler radar was tracking a strong thunderstorm near
University Of Montevallo, or near Montevallo, moving southwest at 5
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Montevallo, Wilton, University Of Montevallo, Dogwood, Hebron and
Marvel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3324 8691 3315 8682 3301 8695 3317 8710
TIME...MOT...LOC 1856Z 052DEG 5KT 3313 8693

05
Special weather statement, Aug 29, 2:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
208 PM CDT WED AUG 29 2018

ALZ024-291945-
Jefferson AL-
208 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON COUNTY
UNTIL 245 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gardendale, moving southwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Birmingham, Gardendale, Fultondale, Tarrant, Adamsville, Graysville,
Brookside, Cardiff, Forestdale, Minor, Sayre and Docena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3370 8679 3362 8676 3354 8695 3378 8700
TIME...MOT...LOC 1908Z 063DEG 6KT 3365 8683

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 12:48 PM CDTSpecial Weather StatementBMXChambers27 min
Aug 29, 1:18 PM CDTSpecial Weather StatementBMXJefferson27 min
Aug 29, 1:26 PM CDTSpecial Weather StatementBMXRandolph34 min
Aug 29, 1:57 PM CDTSpecial Weather StatementBMXBibb33 min
Aug 29, 2:29 PM CDTSpecial Weather StatementBMXBibb31 min
Aug 29, 3:19 PM CDTSpecial Weather StatementBMXTalladega26 min
Aug 29, 3:20 PM CDTSpecial Weather StatementBMXCherokee25 min
Aug 29, 3:27 PM CDTSpecial Weather StatementBMXCherokee33 min
Aug 29, 3:41 PM CDTSpecial Weather StatementBMXTalladega34 min
Aug 29, 3:55 PM CDTSpecial Weather StatementBMXCherokee35 min
Aug 29, 3:57 PM CDTSpecial Weather StatementBMXPickens33 min
Aug 29, 4:12 PM CDTSpecial Weather StatementBMXGreene33 min
Aug 29, 4:54 PM CDTSpecial Weather StatementBMXAutauga51 min
Aug 29, 5:14 PM CDTSpecial Weather StatementBMXChilton31 min
Aug 29, 5:16 PM CDTSpecial Weather StatementBMXBibb29 min
Aug 29, 5:18 PM CDTSpecial Weather StatementBMXGreene27 min
Aug 29, 5:20 PM CDTSpecial Weather StatementBMXElmore25 min
Aug 29, 5:24 PM CDTSpecial Weather StatementBMXMarion36 min
Aug 29, 5:39 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Elmore36 min
Aug 29, 5:51 PM CDTSpecial Weather StatementBMXMarion24 min
Aug 29, 6:01 PM CDTSpecial Weather StatementBMXHale29 min
Aug 29, 6:07 PM CDTSpecial Weather StatementBMXChilton38 min
Aug 29, 6:09 PM CDTSpecial Weather StatementBMXMarion36 min
Aug 29, 6:21 PM CDTSpecial Weather StatementBMXMacon24 min
Aug 29, 6:30 PM CDTSpecial Weather StatementBMXChambers30 min
Aug 29, 6:45 PM CDTSpecial Weather StatementBMXTallapoosa30 min
Aug 29, 6:49 PM CDTSpecial Weather StatementBMXElmore26 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.